Blizzard, Northern Campbell
- When
- March 23, 5:00 AM MST to March 24, 11:00 AM MST
- Where
- Northern Campbell forecast zone
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A powerful spring storm brought blizzard conditions to northeastern Wyoming. Heavy snow and wind gusts over 60 mph produced significant blowing and drifting snow, reducing visibilities to near zero for many hours.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A powerful spring storm brought blizzard conditions to northeastern Wyoming. Heavy snow and wind gusts over 60 mph produced significant blowing and drifting snow, reducing visibilities to near zero for many hours. Snowfall of one to two feet were common across the area, with the highest amounts over the Bear Lodge Mountains and Wyoming Black Hills. Interstate 90 and many roads were closed for more than 24 hours. Some power outages were also reported. Many livestock perished.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 23, 1:45 AM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 AM MDT MON MAR 23 2009
.DISCUSSION...AT 08Z SFC MAP SHOWS DEEPENING SFC LOW IN SWRN
NEBRASKA WITH DEEPENING UPPER TROF MOVING INTO WRN COLORADO.
STRONG S/W MVG THRU UPPER FLOW IN SERN WY PRODUCING AND AREA
OF RAIN AND A FEW TSTMS ACRS NERN WY AND FAR WRN SD. WINDS HAVE
SHIFTED TO NW ACRS NERN WY AND WRN SD FM HOT SPRINGS-KRAP-KD07
WITH SE FLOW AHEAD OF CDFNT . TEMPS RANGE FROM UPPER 30S IN NERN
WY/NWRN SD TO MID 50S IN SOUTH CENTRAL SD. PCPN HAS CHANGED TO
SNOW IN KGCC OVER PAST HOUR.
TODAY THRU TUESDAY AFT...UPPER TROF WILL DEEPEN AND CLOSE OFF
BY 18Z IN FAR NERN COLORADO...THEN MOVE SLOWLY ENE TO FAR SERN
SD BY 00Z WED. SFC LOW IN SWRN NEBRASKA WILL ALSO MV ENE ACRS
CENTRAL NEB/ERN SD AND INTO CENTRAL MINNESOTA BY 00Z WED.
STRONG UPPER LEVEL DIVERGENCE WILL COMBINE WITH STRONG MID LVL
ISENTROPIC LIFT TO PRODUCE DEEP LIFT ACRS WRN SD/NERN WY. TROWAL
WILL DVLP ACRS WRN SD THIS AFT THRU TUESDAY AM. PCPN WILL SPREAD
ACRS REGION THIS MORNING AND CONTINUE INTO TUES AM...PCPN WILL
SLOWLY END BEGINING TUES AM OVER NERN WY AND THEN SLOWLY MVG
EAST ACRS FAR WRN SD ON TUES AFT.
RAIN NOW CHANGING TO SNOW ACRS NERN WY AND SHOULD CHANGE EARLY
THIS MORNING ACROSS BLK HLS/FAR NWRN SD...RAIN/SNOW LINE WL SHIFT
EAST THROUGH THE DAY. STILL APPEARS A FEW HOURS OF SLEET WILL
OCCUR ALONG EASTERN EDGE OF BLACK HILLS INTO NORTHWEST SD THIS AM
INTO EARLY AFTERNOON.
850MB WINDS OF 45-60 KNOTS ACROSS WRN SD...WITH AREA OF 40KT
BOUNDARY LAYER WINDS ON THE PLAINS EAST OF THE BLK HLS. 50-60MPH
WIND GUSTS LIKELY ON THE SD PLAINS...WITH 70MPH GUSTS POSSIBLE
AROUND RAPID CITY.
CONDITIONS TO GRADUALLY IMPROVE OVER NORTHEAST WYOMING TUESDAY
MORNING...AND ACROSS WESTERN SOUTH DAKTOA TUESDAY AFTERNOON. UPPER
LOW PULLS EAST TUESDAY AFTERNOON WITH SNOWFALL ENDING LATE.
TUES NITE/WED WILL SEE A BRIEF BREAK AS NW FLOW ALOFT DOMINATE
WX AHEAD OF NEXT QUICK MVG S/W WHICH WILL BRING ANOTHER CHC OF
SNOW TO REGION BEGINING WED NIGHT. TEMPS WILL REMAIN WELL BELOW
NORMAL ON WED WITH HIGHS MAINLY IN 30S...SOME 40S IN SOUTH CENTRAL
SD.
EXTENDED...LARGE UPPER TROF OVER THE REGION WILL KEEP UNSETTLED
AND COOL WEATHER ACROSS THE AREA THROUGH THE REST OF THE WEEK.
THE GFS CONTINUES TO BRING SNOW TO THE AREA WEDNESDAY NIGHT INTO
THURSDAY...SO HAVE INCREASED POPS TO REFLECT THIS CONSISTENCY.
WILL KEEP SLIGHT CHANCES OF SNOW FOR THE REST OF THE WEEK INTO
THE WEEKEND AS WEAKER DISTURBANCES SLIDE THROUGH THE TROF. TEMPS
WILL REMAIN WELL BELOW AVG WITH THE TROF IN PLACE AND SNOWCOVER
ACROSS MOST...IF NOT ALL OF THE CWA...FOR MUCH OF THE PERIOD.
TEMPS MAY GET CLOSER TO AVERAGE BY THE END OF NEXT WEEKEND...ESP
ACROSS SOUTHERN AND EASTERN PORTIONS OF THE AREA.
&&
.AVIATION...RAIN WILL CHANGE TO SNOW TODAY FROM WEST TO EAST.
SNOW WILL BEGIN VERY EARLY THIS MORNING AT KGCC...AND SOMETIME
AROUND LATE MORNING AT KRAP. THERE MAY BE SOME SLEET AT KRAP JUST
BEFORE THE SWITCH TO SNOW. WIDESPREAD IFR VSBY AND CIGS WILL THEN
PERSIST INTO TUESDAY MORNING WITH SNOW AND BLOWING SNOW.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING FROM 6 AM MONDAY TO 6 PM MDT TUESDAY FOR BUTTE-
CENTRAL BLACK HILLS-HARDING-NORTHERN BLACK HILLS-NORTHERN
FOOT HILLS.
BLIZZARD WARNING FROM 9 PM MONDAY TO 6 PM MDT TUESDAY FOR
BENNETT-HAAKON-JACKSON.
BLIZZARD WARNING FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING
FOR MELLETTE-TODD.
BLIZZARD WARNING FROM 12 PM MONDAY TO 6 PM MDT TUESDAY FOR
CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-NORTHERN
MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN
MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.
BLIZZARD WARNING FROM 6 PM MONDAY TO 6 PM MDT TUESDAY FOR
ZIEBACH.
WY...BLIZZARD WARNING FROM 6 AM MONDAY TO 6 PM MDT TUESDAY FOR
NORTHEASTERN CROOK-WYOMING BLACK HILLS.
BLIZZARD WARNING FROM 6 AM MONDAY TO 12 PM MDT TUESDAY FOR
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 537 AM MDT MON MAR 23 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 537 AM MDT (637 AM CDT) MON MAR 23 2009 ...BLIZZARD WARNING THIS MORNING THROUGH TUESDAY MORNING FOR NORTHEASTERN WYOMING... ...BLIZZARD WARNING THIS MORNING THROUGH TUESDAY AFTERNOON FOR THE NORTHERN AND CENTRAL BLACK HILLS AND NORTHWESTERN SOUTH DAKOTA... ...BLIZZARD WARNING THIS AFTERNOON THROUGH TUESDAY AFTERNOON FOR MOST OF THE WESTERN SOUTH DAKOTA PLAINS... ...BLIZZARD WARNING TONIGHT THROUGH TUESDAY AFTERNOON FOR MELLETTE AND TODD COUNTIES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A MAJOR SPRING STORM SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES TODAY...AND MOVE INTO THE CENTRAL PLAINS TONIGHT AND TUESDAY. THIS STORM SYSTEM WILL BRING SIGNIFICANT WIND AND SNOW TO NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA. HEAVY SNOWS WILL SPREAD FROM WEST TO EAST TODAY ACROSS WESTERN SOUTH DAKOTA AND CONTINUE THROUGH TONIGHT. VERY STRONG NORTHWEST WINDS WILL COMBINE WITH THE HEAVY SNOW TO PRODUCE BLIZZARD CONDITIONS THIS AFTERNOON AND TONIGHT OVER NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA. THERE IS ALSO CHANCE OF THUNDERSTORMS TODAY ACROSS SOUTH CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND WINDS IN EXCESS OF 58 MPH THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAVY SNOWS AND STRONG NORTHWEST WINDS WILL PRODUCE BLIZZARD CONDITIONS ACROSS WESTERN SOUTH DAKOTA ON TUESDAY. THE SNOW WILL SLOWLY DIMINISH ON TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 153 AM MDT MON MAR 23 2009 SDZ030-041-042-074-230900- CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-SHANNON- INCLUDING THE CITIES OF...RED SHIRT 153 AM MDT MON MAR 23 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 152 AM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 30 MILES SOUTH OF RED SHIRT...OR 25 MILES NORTHWEST OF PINE RIDGE...AND WAS MOVING NORTH AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... RED SHIRT AROUND 250 AM MDT... CALDERON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
546 AM MDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM SNOW DOWNTOWN GILLETTE 44.29N 105.50W
03/23/2009 E3.0 INCH CAMPBELL WY EMERGENCY MNGR
STARTED SNOWING AROUND 230 AM MDT.
&&
LCZEPYHAThe national radar mosaic for the moment the first event began.
6 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157988, 157989, 157990, 157991, 157993, 157992.